Wisconsin, 2003

Funnel Cloud in Wisconsin, June 7, 2003

June 7, 2003 · NWS ARX · 1 event in 1 county or zone

A funnel cloud was reported by an off duty National Weather Service employee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A funnel cloud was reported by an off duty National Weather Service employee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 2:30 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 7, 2:30 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT SAT JUN 7 2003

PRECIPITATION CHANCES FROM TONIGHT INTO SUNDAY...AND FROM MONDAY
NIGHT INTO TUESDAY ARE THE MAIN FORECAST CONCERNS WITH THIS PACKAGE.

AT 3 PM...AN UPPER LEVEL LOW WAS LOCATED ACROSS EASTERN SOUTH
DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA. THE SURFACE
OBSERVATIONS INDICATE A WEAK SURFACE TROUGH LOCATED FROM JUST NORTH
OF MANKATO MINNESOTA...EAST TO LAKE CITY MINNESOTA AND SHEBOYGAN
WISCONSIN. THIS TROUGH HAS MOVED VERY LITTLE TODAY. SCATTERED
SHOWERS HAVE BEGAN TO DEVELOP ALONG THIS TROUGH AND ACROSS NORTHEAST
IOWA. WITH THE CLOUD DEPTH /EL AND LCL/ AROUND 30,000 FEET AND
SURFACE TO 850 MB LAPSE RATES RUNNING AROUND 12C ACROSS SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN...WEATHER CONDITIONS WERE VERY
FAVORABLE FOR THE DEVELOPMENT OF COLD AIR FUNNELS. BETWEEN 230 PM
AND 3 PM...WE RECEIVED A COUPLE OF REPORTS OF COLD AIR FUNNELS IN
DODGE...STEELE...AND WABASHA COUNTIES IN SOUTHEAST MINNESOTA.
TYPICALLY THESE COLD AIR FUNNELS RARELY TOUCH DOWN AND IF THEY DO
THEY LITTLE DAMAGE. AS WE APPROACH EVENING...THE SURFACE TO 850 MB
LAPSE RATES WILL BECOME LESS FAVORABLE FOR THEIR DEVELOPMENT.

OVERALL...THE 07/12Z MODELS WERE FAIRLY WELL INITIALIZED WITH THEIR
TEMPERATURE AND DEW POINT FIELDS ACROSS THE UPPER MISSISSIPPI VALLEY
AND NORTHERN PLAINS. THEY WERE ALSO FAIRLY SIMILAR IN TIMING WITH
THE 07/00Z AND 06/12Z MODELS WITH THEIR MOVEMENT OF THE UPPER LEVEL
LOW ACROSS IOWA TONIGHT...AND THROUGH SOUTHERN WISCONSIN AND
NORTHERN ILLINOIS ON SUNDAY. THE ONLY REAL DIFFERENCES NOTED AT ALL
IN THE 07/12Z MODELS WAS THAT THE UPPER LEVEL LOW SLOWS UP ACROSS
SOUTHERN LOWER MICHIGAN. THIS IS MAINLY DUE TO A WEAKER SYSTEM
UPSTREAM THAN THE GFS. OVERALL...I PREFERRED A BLEND BETWEEN THE ETA
AND GFS MODELS. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE AREA THIS EVENING...AND THEN BECOME WIDESPREAD
AFTER MIDNIGHT TONIGHT AND CONTINUE INTO THE DAY SUNDAY...AND THEN
BECOME SCATTERED ON SUNDAY EVENING. RAINFALL AMOUNTS WILL GENERALLY
RANGE BETWEEN A HALF AND ONE INCH. WITH CLOUD COVER AND
PRECIPITATION...CAPES WILL REMAIN BELOW 500 J/KG. IN ADDITION...
THE BEST SYNOPTIC LIFT WILL BE GENERALLY SOUTH AND EAST OF OUR AREA.
AS A RESULT...I AM NOT EXPECTING ANY SEVERE WEATHER WITH THIS SYSTEM

ON MONDAY NIGHT AND TUESDAY...A COLD FRONT WILL MOVE SOUTHEAST
ACROSS THE UPPER MISSISSIPPI VALLEY. UNLIKE THE UPPER LEVEL LOW...THIS
SYSTEM HAS NOT BEEN CONSISTENTLY HANDLED BY THE MODELS. THE GFS HAS
BEEN WAVERING AT THIS SYSTEM MOVING THROUGH FROM AROUND SUNRISE ON
TUESDAY MORNING TO MID DAY TUESDAY. HOWEVER...ITS INTENSITY HAS BEEN
RATHER CONSISTENT. MEANWHILE...THE ETA HAS BEEN WAVERING QUITE A BIT
ON ITS INTENSITY AND LOCATION. SINCE THERE HAS BEEN SO MUCH
DEVIATION ON THIS SYSTEM...I HAVE TAKEN A BLEND OF THE LAST 3 GFS
MODEL RUNS AND THE 07/12Z ETA RUN. I HAVE THE COLD FRONT MOVING
THROUGH SOUTHEAST MINNESOTA AND NORTHEAST IOWA DURING THE MORNING...
AND SOUTHWEST AND CENTRAL WISCONSIN DURING THE LATE MORNING AND
EARLY AFTERNOON.

ON THURSDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION. THE
07/12Z MODELS WERE SLIGHTLY FASTER THAN THEIR PREDCESSORS...BUT FOR
THE TIME BEING...I HELD ONTO THE ORIGINAL TIMING TO MAKE SURE THAT
THIS NEW TIMING IS CORRECT.  THIS COLD FRONT WILL STALL OUT TO OUR
SOUTH AND BECOME THE FOCUS FOR SHOWERS AND THUNDERSTORMS FOR BOTH
FRIDAY AND SATURDAY. WITH A CANADIAN HIGH DROPPING SOUTHEAST INTO
THE GREAT LAKES...THE EXACT LOCATION OF THIS FRONT IS IN QUESTION.
AS A RESULT...I INTRODUCED SMALL PRECIPITATION CHANCES INTO BOTH
FRIDAY AND SATURDAY.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

BOYNE
Hazardous weather outlook, Jun 7, 4:15 AM CST, 11 hours 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
515 AM CDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE UPPER MISSISSIPPI
RIVER VALLEY LATE TONIGHT. THIS FEATURE...ALONG WITH AN AREA OF LOW
PRESSURE AT THE SURFACE...WILL SPARK MORE SHOWERS AND THUNDERSTORMS
FOR PARTS OF EASTERN IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
WISCONSIN OVERNIGHT TONIGHT. HOWEVER...THE INSTABILITY IS WEAK AND
WIND PROFILES ARE NOT FAVORABLE...SO SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE WEATHER PATTERN WILL STAY FAIRLY ACTIVE...RESULTING IN SHOWER
AND THUNDERSTORM CHANCES THROUGH MUCH OF THE PERIOD. THE BEST CHANCE
FOR STRONGER THUNDERSTORMS CURRENTLY LOOKS TO BE ON TUESDAY...AS A
COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

RIECK

In the hours before

Special weather statement, Jun 7, 1:30 PM CST, 2 hours 40 minutes before
MNZ079-086>088-WIZ017-029-032>034-041>44-072230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT SAT JUN 7 2003

...COLD AIR FUNNEL CLOUDS OBSERVED IN THE AREA...

COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED NEAR LAKE CITY MN DURING
THE PAST FEW MINUTES. COLD AIR FUNNEL CLOUDS NORMALLY DO NOT TOUCH
THE GROUND. AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A
FEW MINUTES.

HOWEVER...IF YOU LIVE IN THE LAKE CITY AREA OR ANYWHERE IN SOUTHEAST
MINNESOTA OR WESTERN WISCONSIN...REMAIN ON THE ALERT AND BE PREPARED
TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND.

ATMOSPHERIC CONDITIONS OVER SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN WILL CONTINUE TO BE FAVORABLE FOR THE FORMATION OF COLD
AIR FUNNELS DURING THE NEXT SEVERAL HOURS.

SCHRECK

The radar

The La Crosse radar (KARX), 11 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, La Crosse

When
June 7, 4:10 PM CST
Where
La Crosse County, Onalaska
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360150.